Tennessee, 2013Hail and Damaging Winds in Tennessee, July 18, 2013
July 18, 2013 · NWS OHX · 15 events in 4 counties and zones
Isolated to scattered, east-to-west moving severe thunderstorms developed in the early afternoon hours in eastern Middle Tennessee and progressed through the early evening. These storms resulted in multiple wind damage reports across Middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered, east-to-west moving severe thunderstorms developed in the early afternoon hours in eastern Middle Tennessee and progressed through the early evening. These storms resulted in multiple wind damage reports across Middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 18, 11:53 AM CST, 4 minutes earlier.
Area forecast discussion, Jul 18, 11:53 AM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1253 PM CDT THU JUL 18 2013
.UPDATE...FOR 18Z AVIATION DISCUSSION.
&&
.AVIATION...18Z AVIATION DISCUSSION.
UNCERTAINTIES...ACTUAL SHWR/TSTM LOCATION DEVELOPMENT THRU AT LEAST 19/02Z.
ATM DIURNAL BASED INSTABILITY AND LIFT ALONG WITH HIGH PRECIP WATER VALUES
ALL IN LINE TO PRODUCE ISO/SCT SHWR TSTM DEVELOPMENT THRU AT LEAST 19/02Z.
EXPECT BEST POTENTIAL ACROSS PLATEAU AND FAR W PER LIFTING AND MORNING
CONVECTION BOUNDARIES...BUT STILL HARD TO PINPOINT DEVELOPMENTAL TIMING AT
TAF SITES AND THUS WILL ADDRESS WITH VCTS WORDING/CB REMARKS. EXPECT GRADUAL
CLRING AFTER 19/02Z WITH THE POTENTIAL FOR MVFR FOG...MOST LIKELY CSV...AFTER
19/06Z. EXPECT PATTERN CONTINUANCE THRU 19/18Z WITH SCT CU/CI BY 19/15Z.
&&
.PREV DISCUSSION.../ISSUED 1005 AM CDT THU JUL 18 2013/
MESOSCALE UPDATE...TEMPERATURES ARE RUNNING A BIT COOLER THAN 24
HOURS AGO...THANKS TO CLOUDS AND SCATTERED SHOWERS THIS MORNING.
MOST OF THESE EARLY MORNING CLOUDS AND SHOWERS ARE ASSOCIATED
WITH A DISTURBANCE THAT IS SLOWLY MOVING ACROSS OUR WESTERN
COUNTIES. AS THE MORNING PROGRESSES...WE WILL SEE INCREASING
SUNSHINE...AND TEMPERATURES WILL JUMP QUICKLY THROUGH THE 80S. WE
ARE STILL ON TRACK TO REACH AFTERNOON HIGHS IN THE LOW TO MID 90S
WEST OF THE PLATEAU...PROBABLY A DEGREE OR 2 SHY OF YESTERDAY/S
HIGHS. HEAT INDEX VALUES WILL AGAIN CLIMB INTO THE 100-103 RANGE.
PLENTY OF MOISTURE AND INSTABILITY...COMBINED WITH THE DISTURBANCE
AND SOME RESIDUAL SURFACE BOUNDARIES...WILL RESULT IN SCATTERED
THUNDERSTORMS THIS AFTERNOON. POPS WILL KEPT IN THE 20-40 PERCENT
RANGE.
13
PREV DISCUSSION.../ISSUED 712 AM CDT THU JUL 18 2013/
MESOSCALE UPDATE...MORNING SOUNDING DATA ARE NOT QUITE IN YET,
BUT THE LAPS SOUNDING FOR BNA AT 11Z SHOWS PLENTY OF MOISTURE AND
INSTABILITY ALREADY IN PLACE. SCATTERED SHOWERS WITH EMBEDDED
THUNDERSTORMS ARE MOVING ACROSS AREAS TO THE SW OF NASHVILLE IN
ASSOCIATION WITH A WEAK, WESTWARD-MOVING UPPER TROUGH. EXPECT
THESE CELLS TO EXIT THE MID STATE SHORTLY, AND WE SHOULD SEE A
REPRIEVE FROM ANY MORE ACTIVE WEATHER UNTIL THE AFTERNOON. HAVE
UPDATED THE PUBLIC FORECAST TO REFLECT HIGHER MORNING POP'S.
PREV DISCUSSION.../ISSUED 627 AM CDT THU JUL 18 2013/
UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S.
AVIATION...BNA/CKV/CSV...WARM, UNSTABLE AIR MASS REMAINS IN
PLACE, EVEN AS A BROAD AREA OF HIGH PRESSURE REMAINS LOCKED IN
ACROSS THE REGION. HOWEVER, DEEPER MOISTURE APPEARS TO MOVE EAST-
TO-WEST ACROSS MIDDLE TENNESSEE TODAY, MEANING A FEW MORE CLOUDS
AND ISOLATED TO SCATTERED CONVECTION. BEST CHANCES WILL BE AREAS
EAST AND SOUTH OF NASHVILLE, AND THIS TREND WILL BE REFLECTED IN
THE TAF'S. LOOK FOR LIGHT FOG THIS MORNING UNTIL 13Z, AND MORE
LIGHT FOG OVERNIGHT DUE TO RADIATIONAL COOLING.
PREV DISCUSSION... /ISSUED 358 AM CDT THU JUL 18 2013/
SHORT TERM...A FEW THUNDERSTORMS MOVED IN FROM THE EAST, ACROSS
THE UPPER CUMBERLAND EARLIER IN THE NIGHT. HOWEVER, BY 3 AM, THE
ACTIVITY HAD DIMINISHED TO JUST A PATCH OF SHOWERS BETWEEN THE
WESTERN EDGE OF THE PLATEAU AND WILSON AND RUTHERFORD COUNTIES.
STILL LOOKS LIKE WE SHOULD HAVE SOME RELATIVELY DEEP MOISTURE IN
PLACE OVER THE MID STATE TODAY. THUS, EVEN THOUGH WE'LL BE
STARTING THE MORNING AS WARM AS YESTERDAY, BELIEVE CLOUDS WILL
HELP TO KEEP TEMPS FROM REACHING THE HIGHS SEEN WEDNESDAY
AFTERNOON. THE MAV HAS DONE A BETTER JOB THAN THE NAM DURING THIS
HOT SPELL AND WILL STICK CLOSE TO MAV MOS NUMBERS FOR TODAY.
STILL EXPECT AFTERNOON HEAT INDICES TO PUSH TO AROUND 100 TODAY
AND AGAIN ON FRIDAY IN AREAS WEST OF THE UPPER CUMBERLAND. HOWEVER,
BY SATURDAY, POOLING OF MOISTURE AHEAD OF SHALLOW COLD FRONT
DROPPING SOUTHWARD ACROSS THE OHIO RIVER VALLEY, WILL PROVIDE MORE
CLOUDS AND STORMS OVER THE AREA, AND KEEP TEMPS FROM RISING MUCH
ABOVE 90 DEGS. THIS WILL DROP MAX AFTERNOON HEAT INDICES A FEW
DEGREES, AND AVERAGE MAINLY BETWEEN 95 AND 97 WEST OF THE UPPER
CUMBERLAND.
LOOKS LIKE SHALLOW FRONT WILL PRETTY MUCH WASH OUT BEFORE REACHING
THE MID STATE. HOWEVER, BAND OF POOLED MOISTURE WILL SAG SLOWLY
SOUTHWARD SATURDAY NIGHT THROUGH SUNDAY NIGHT. WILL KEEP LIKELY
POPS RUNNING SATURDAY NIGHT AND EXTEND THEM INTO SUNDAY AS WELL.
WILL EVEN KEEP POPS IN THE 30-50% RANGE FOR SUNDAY NIGHT AND MONDAY.
CLOUDS, SHOWERS AND STORMS WILL KEEP AFTERNOON TEMPS ON SUNDAY
MAINLY IN THE UPPER 80S WEST OF THE UPPER CUMBERLAND, AND ARE
EXPECTED TO GET NO HIGHER THAN THE LOWER 90S ON MONDAY.
LONG TERM...BY THE MIDDLE OF NEXT WEEK, MIDDLE TENNESSEE IS BACK
IN A NORTHWEST FLOW PATTERN, WITH MAIN RIDGE OF HIGH PRESSURE BACK
OVER THE SOUTHERN PLAINS. THIS PUTS US BACK IN A MORE TYPICAL
SUMMERTIME PATTERN, AND POSSIBLY EVEN VULNERABLE TO AN MCS ROLLING
DOWN ON US AT SOME POINT. POPS GO BACK DOWN INTO THE 20-30% RANGE,
WITH HIGHS IN THE MIDDLE 80S ALONG THE UPPER CUMBERLAND TO LOWER
90S ELSEWHERE. NOT A BAD WAY TO BE ENDING UP THE MONTH OF JULY.
UNLESS THINGS HEAT BACK UP DURING THE LAST WEEK OF THE MONTH, WE
MIGHT ESCAPE JULY HAVING HAD ONLY A FEW RELATIVELY HOT DAYS, WHERE
HIGHS REACHED THE MIDDLE 90S. OF COURSE, WE STILL HAVE A LOT OF
SUMMER LEFT TO GO AND THERE COULD CERTAINLY BE SOME MORE HOT
SPELLS AT SOME POINT.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
31
Hazardous weather outlook, Jul 18, 4:22 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
522 AM CDT THU JUL 18 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
522 AM CDT THU JUL 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ROSE
In the hours before
Special weather statement, Jul 18, 11:06 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1206 PM CDT THU JUL 18 2013
TNZ010-011-031>034-181736-
CLAY-FENTRESS-JACKSON-OVERTON-PICKETT-PUTNAM-
1206 PM CDT THU JUL 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
OVERTON...PICKETT AND PUTNAM COUNTIES...
AT 1206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS 9 MILES SOUTHEAST OF
LIVINGSTON...MOVING NORTHWEST AT 30 MPH.
SOME LOCATIONS IN THE PATH INCLUDE CRAWFORD...RICKMAN...LIVINGSTON
AND STANDING STONE STATE PARK.
SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40
TO 50 MPH...ALONG WITH BRIEF HEAVY RAINFALL ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3621 8549 3640 8568 3653 8528 3631 8492
3612 8516
31Event by event
13 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Putnam
- When
- July 18, 11:57 AM CST to 12:07 PM CST
- Where
- Putnam County, 0.82 mi WNW of Algood
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.204, -85.444
A tree was reported down at 143 Alcorn Street. Another tree was downed on power lines nearby on Apple Street in the same neighborhood.
Thunderstorm Wind, Putnam
- When
- July 18, 12:05 PM CST to 12:15 PM CST
- Where
- Putnam County, 1.25 mi W of Algood
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.201, -85.452
A tree was blown down and damaged a home on 2nd Ave in Algood. Report was received via Facebook.
Hail, Putnam
- When
- July 18, 12:35 PM CST
- Where
- Putnam County, 1.75 mi W of Gentry
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.180, -85.781
Nickel sized hail was reported in Buffalo Valley Tennessee. Report was received via Facebook.
Thunderstorm Wind, Davidson
- When
- July 18, 1:47 PM CST to 1:57 PM CST
- Where
- Davidson County, 0.64 mi S of Stone River
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.171, -86.600
A tree was reported down on the exit 221 off ramp of Interstate 40 westbound in Hermitage.
Lightning, Davidson
- When
- July 18, 1:57 PM CST
- Where
- Davidson County, 1.23 mi ENE of Maplewood
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.236, -86.699
A lightning strike caused a fire in the backyard of a home at 2729 Riverbend Drive in the Pennington Bend area of northeast Nashville.
Thunderstorm Wind, Davidson
- When
- July 18, 1:57 PM CST to 2:07 PM CST
- Where
- Davidson County, 0.67 mi NW of Smith Spgs
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.088, -86.607
Trees were reported down at the intersection of Smith Springs Road and Anderson Road.
Thunderstorm Wind, Davidson
- When
- July 18, 2:01 PM CST to 2:11 PM CST
- Where
- Davidson County, 1.33 mi NE of Wrencoe
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.035, -86.686
Trees were reported down at 14624 Old Hickory Blvd in Antioch.
Thunderstorm Wind, Davidson
- When
- July 18, 2:10 PM CST to 2:20 PM CST
- Where
- Davidson County, 1.2 mi NNW of Providence
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.096, -86.728
A tree was snapped and power lines were down on Briggs Avenue just east of Oak Hill. Report received via Twitter.
Thunderstorm Wind, Dickson
- When
- July 18, 3:31 PM CST to 3:41 PM CST
- Where
- Dickson County, 1.39 mi WSW of Charlotte
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.172, -87.353
A tree was blown down and blocking Town Branch Road in Charlotte. Power outages were reported in the town of Charlotte.
Thunderstorm Wind, Dickson
- When
- July 18, 3:33 PM CST to 3:43 PM CST
- Where
- Dickson County, 0.63 mi NW of Fairview
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.127, -87.338
Trees were reported down on Southerland Road northeast of the city of Dickson.
Thunderstorm Wind, Montgomery
- When
- July 18, 3:33 PM CST to 3:43 PM CST
- Where
- Montgomery County, 2.02 mi ENE of Clarksville Arpt
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.633, -87.387
Trees were blown down at the intersection of Allen Road and Tiny Town Road. Nearby KCKV ASOS recorded a 55 mph gust at about this time.
Thunderstorm Wind, Dickson
- When
- July 18, 3:34 PM CST to 3:44 PM CST
- Where
- Dickson County, 2.4 mi SE of Berry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.152, -87.355
A row of trees was blown down on Ridge Road near Highway 48 south of Charlotte.
Thunderstorm Wind, Dickson
- When
- July 18, 3:35 PM CST to 3:45 PM CST
- Where
- Dickson County, 0.51 mi SW of Dickson
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.075, -87.387
A couple trees were reported down inside the Dickson city limit.
Thunderstorm Wind, Montgomery
- When
- July 18, 3:38 PM CST to 3:48 PM CST
- Where
- Montgomery County, 1.04 mi NNW of Clarksville Arpt
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.634, -87.427
Small trees were blown down on Green Acres Drive and Tiny Town Road near Outlaw Field. Nearby KCKV ASOS recorded a wind gust of 55 mph.
Thunderstorm Wind, Montgomery
- When
- July 18, 4:01 PM CST to 4:11 PM CST
- Where
- Montgomery County, 1.67 mi ESE of Shiloh
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.365, -87.471
Trees were blown down at the intersection of Highway 13 and Bryant Hollow Road west of the town of Cunningham.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467688, 467689, 467690, 467691, 467692, 467694, 467693, 467695, 467697, 467698, 467699, 467696, 467700, 467701, 467702.